Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 25, NWS Paducah, KY

May 3, 1996Wayne County, Illinois

NWS Paducah, KY issued this tornado warning at May 3, 1996, 6:50 PM CDT for Wayne County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1996, 6:50 PM CDT (23:50 UTC)
Expired
May 3, 1996, 7:30 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, IL

What was reported inside it

TimeReportWhereRemark
May 3, 7:05 PM CDTHail 2.75Zenith, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 032350
TORPAH
ILC191-040030-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT FRI MAY 3 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ILLINOIS
 
   ...WAYNE COUNTY
 
AT 647 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 45 MILES
NORTH OF MARION ILLINOIS NEAR HELM. IT WAS MOVING TOWARDS THE
EAST-SOUTHEAST AT 40 MPH. IT IS EXPECTED TO MOVE THROUGH OR NEAR ROUND
PRAIRIE BY 705 PM CDT. THIS IS A VERY DANGEROUS STORM! TAKE SHELTER NOW!
 
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 3, 1:16 PM CDT, 5 hours 34 minutes earlier.

Area forecast discussion, May 3, 1:16 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT FRI MAY 3 1996

MAIN FCST PROBLEM IS THE TIMING AND LOCATION OF CONVECTIVE SYSTEMS.
GENERAL SYNOPTIC PATTERN IS FAVORABLE FOR HVY RAINFALL. AIR MASS IS
FCST TO REMAIN MOIST AND UNSTBL THROUGH SATURDAY...WITH PRECIPITABLE
WATER 1 TO 1.5 INCHES. ETA AND NGM PROG LIFTED INDEX TO STAY AROUND
MINUS 4 THRU SATURDAY. THE QUESTION IS WHERE AND WHEN THE TRIGGERS WILL
BE.

POORLY DEFINED SFC BNDRY HAS NEARLY WASHED OUT ACRS SW INDIANA AND SRN
IL THIS MORNING. A BETTER DEFINED SFC FRONT EXTENDED FROM CNTRL IN AND
CNTRL IL THRU CNTRL MO. BOTH THE NGM AND ETA ARE IN PRETTY GOOD
AGREEMENT THAT THIS FRONT WILL REMAIN NEARLY STNRY THRU TONIGHT...AND
THEN DRIFT SWD INTO THE OHIO RIVER VALLEY SATURDAY AFTN. THIS WILL LKLY
KEEP THE HEAVIEST RAINFALL TOTALS NORTH OF EVV-MDH-40W MDH THRU TONIGHT.
HVY RAIN POTENTIAL SHOULD INCREASE SATURDAY AS FRONT DRIFTS SOUTH.

MOST FAVORABLE THERMODYNAMICS WILL BE JUST SOUTH OF THE FRONT...FROM
SE MO INTO WRN KY. AIR MASS SHOULD BE CAPPED TO THE SOUTH. AS LOW
LVL JET INCREASES TO 40 TO 50 KTS ACRS WRN KY/SE MO TONIGHT...
TRW SHUD DVLP IN WARM MOIST AIR. EVEN THOUGH HEAVIEST QPF SHOULD
REMAIN NORTH OF CWA THRU TONIGHT...IT WOULDNT TAKE MUCH TO BEGIN
FLOODING ACRS SRN IL/SW INDIANA.

WENT LWR THAN FWC HIGHS BECAUSE FWC APPEARS TOO DRY. FWC POPS LOOK
TOO LOW...ESPECIALLY SATURDAY.

AREA                LOWS             HIGHS        PO|PS
WRN KY              MID 60S          NEAR 80      80/70
SE MO               MID 60S          NEAR 80      80/70
SRN IL              LWR 60S          MID 70S      80/80
SW IN               LWR 60S          MID 70S      80/80

MY

In the hours before

Special weather statement, May 3, 3:37 PM CDT, 3 hours 13 minutes before
ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT FRI MAY 3 1996

...FLASH FLOOD WATCH FOR TONIGHT IN SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI...
...TORNADO WATCH IN EFFECT UNTIL 9 PM CDT FOR SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI...

THE ATMOSPHERE OVER THE REGION IS VERY MOIST AND UNSTABLE WITH A
FRONTAL BOUNDARY LYING ACROSS CENRTAL MISSOURI INTO CENTRAL ILLINOIS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION THIS AFTERNOON
AND EVENING.

ALTHOUGH THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40
MPH...STORMS MAY REPEATEDLY MOVE OVER THE SAME AREA...THUS FLASH
FLOODING MAY BECOME A PROBLEM.

THE THUNDERSTORMS WILL LIKELY CONTAIN LARGE HAIL AND PRODUCE DAMAGING
WINDS. TORNADOES ARE ALSO POSSIBLE.

PEOPLE IN SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS SHOULD KEEP ABREAST
OF THIS RAPIDLY DEVELOPING SITUATION.

THIS IS THE TIME TO PREPARE.

SPODEN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:56 PM CDTSevere Thunderstorm WarningPAHUnion49 min
May 2, 11:09 PM CDTSevere Thunderstorm WarningPAHPerry36 min
May 2, 11:45 PM CDTSevere Thunderstorm WarningPAHPerry30 min
May 3, 12:04 AM CDTSevere Thunderstorm WarningPAHFranklin41 min
May 3, 6:35 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne55 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.